Alert archive / Iowa / Flash Flood Warnings in 2007

Flash Flood Warning 14, NWS Quad Cities, IA

June 22, 2007Johnson County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Jun 22, 2007, 5:27 AM CDT for Johnson County, Iowa. It was in force for 6 hr. 11 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 22, 2007, 5:27 AM CDT (10:27 UTC)
Expired
Jun 22, 2007, 11:30 AM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Johnson County, IA

The radar

The Quad Cities radar (KDVN), 84 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 6:03 AM CDTHEAVY RAIN 3.25Coralville, IARAINFALL TOTAL SINCE LAST EVENING. LOCATION IS 1 MILE NORTH OF INTERSTATE 80.
Jun 22, 6:05 AM CDTHEAVY RAIN 5.974 Se Iowa City, IASPOTTER REPORTS 5.97 INCH RAINFALL SINCE LAST EVENING. ALSO REPORTED SIGNIFICANT STANDING WATER AROUND THE AREA.
Jun 22, 6:14 AM CDTHEAVY RAIN 4.751 Se Iowa City, IASPOTTER REPORTED 4.75 INCH RAINFALL IN PAST 12 HOURS. ALSO REPORTS A SMALL CREEK RUNNING OUT OF ITS BANKS.
Jun 22, 6:43 AM CDTHEAVY RAIN 2.75North Liberty, IARAINFALL TOTAL SINCE YESTERDAY EVENING. PONDING OF WATER IN BACK YARD.
Jun 22, 6:45 AM CDTFLASH FLOODIowa City, IAGUAGE ON RAPID CREEK CRESTED AT 11.3 FEET
Jun 22, 6:50 AM CDTHEAVY RAIN 41 N Coralville, IARAINFALL TOTAL SINCE LAST EVENING. LOCATION IS 1 MILE NORTH OF INTERSTATE 80.
Jun 22, 6:58 AM CDTFLASH FLOODIowa City, IAKCRG REPORTS RALSTON CREEK IS OUT OF ITS BANKS AND FLOODING THE 900 BLOCK OF JEFFERSON STREET.
Jun 22, 7:05 AM CDTHEAVY RAIN 2.12Swisher, IA24 HOUR RAINFALL.
Jun 22, 7:13 AM CDTFLASH FLOODIowa City, IAREGENCY TRAILER COURT ON OAKCREST HILL ROAD IS FLOODING.
Jun 22, 7:13 AM CDTFLASH FLOODLone Tree, IANUMEROUS ROADS IN THE SOUTHERN PART OF THE COUNTY AROUND OR NEAR LONE TREE CLOSED.
Jun 22, 9:00 AM CDTFLASH FLOODIowa City, IARIVER GUAGE ON OLD MANS CREEK CRESTED AT 12.7 FEET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 10.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2007-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2007-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1177 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1514 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 221031
FFWDVN
IAC103-221630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
527 AM CDT FRI JUN 22 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JOHNSON COUNTY IN EAST CENTRAL IOWA...
  THIS INCLUDES THE CITY OF IOWA CITY...

* UNTIL 1130 AM CDT

* AT 522 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED
  RAINFALL OF 1.5 TO 3 INCHES OF RAIN SINCE 2 AM. JOHNSON COUNTY
  SHERIFF REPORTED SEVERAL ROADS WITH WATER PONDING ON THEM.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TIFFIN...
  SWISHER...SOLON...SHUEYVILLE...OXFORD...OAKDALE...NORTH LIBERTY AND
  CORALVILLE

ADDITIONAL RAINFALL OF 1 TO POSSIBLY 2 INCHES IS EXPECTED DURING THE 
MORNING.

FLASH FLOODING IS LIKELY ON CLEAR...RAPID...OLD MANS...PECHMAN... 
BUCK...RICHEY...AND BUFFALO CREEKS.

LAT...LON 4151 9183 4151 9147 4143 9147 4143 9138
      4185 9137 4186 9184

$$

08
2 follow-up statements
000 
WGUS73 KDVN 221221
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
716 AM CDT FRI JUN 22 2007

IAC103-221630-
JOHNSON IA-
716 AM CDT FRI JUN 22 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT FOR
JOHNSON COUNTY...

AT 712 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED 2 
TO 5 INCHES OF RAIN ACROSS JOHNSON COUNTY.

JOHNSON COUNTY SHERIFF REPORTED SEVERAL ROADS CLOSED DUE TO WATER IN 
THE SOUTHERN PART OF THE COUNTY NEAR LONE TREE. THE REGENCY TRAILER 
COURT ON OAK CREST HILL ROAD IS FLOODING.

KCRG REPORTED THAT RALSTON CREEK IS OUT OF ITS BANKS AND FLOODING 
PART OF JEFFERSON STREET. IN THE IOWA CITY AREA CLEAR CREEK...RAPID 
CREEK...AND OLD MANS CREEK ARE RISING RAPIDLY. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO UNIVERSITY
HEIGHTS...TIFFIN...SWISHER...SOLON...SHUEYVILLE...OXFORD...OAKDALE...
NORTH LIBERTY...IOWA CITY AND CORALVILLE

ALTHOUGH THE RAIN HAS LET UP...MORE THUNDERSTORMS WITH HEAVY RAIN 
ARE EXPECTED TO MOVE ACROSS THE AREA IN THE NEXT FEW HOURS. 
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE.

DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES
SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT.

LAT...LON 4151 9183 4151 9147 4143 9147 4143 9138
      4185 9137 4186 9184

$$

08
000 
WGUS73 KDVN 221629
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1129 AM CDT FRI JUN 22 2007

IAC103-221639-
JOHNSON IA-
1129 AM CDT FRI JUN 22 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1130 AM CDT FOR JOHNSON
COUNTY...

RAINFALL HAS ENDED FOR THE MORNING IN JOHNSON COUNTY...AND LOCAL 
STREAMS AND CREEKS HAVE BEGUN TO RECEDE. THE FLASH FLOOD WARNING 
WILL BE ALLOWED TO EXPIRE AT 1130 THIS MORNING.  HOWEVER...MOTORISTS 
SHOULD STILL EXERCISE CAUTION THROUGH THE DAY AS HIGH WATER MAY 
LINGER IN FLOOD-PRONE LOW-LYING AREAS.

LAT...LON 4151 9183 4151 9147 4143 9147 4143 9138
      4185 9137 4186 9184

$$

MAYES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 4:50 AM CDT, 37 minutes earlier.

Area forecast discussion, Jun 22, 4:50 AM CDT, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 AM CDT FRI JUN 22 2007

.UPDATE...
UPON FURTHER REVIEW OF RADAR/SATELLITE TRENDS... AND GROUND TRUTH
REPORTS OF 2-3 INCHES (NEAR 3 HR FFG VALUES) ALREADY IN SOME
LOCATIONS ALONG CID-IOW-MUT-MQB CORRIDOR... HAVE GONE WITH FLASH
FLOOD WATCH FOR THIS MORNING ONLY ATTIM. CANT RULE OUT AN ADDITIONAL
WATCH FOR PORTIONS OF THE CWA THIS AFTN/TNGT... BUT UNCERTAINTY ON
LOCATION OF BOUNDARY AND FAVORED AREA FOR DEVELOPMENT ATTIM MAKES IT
DIFFICULT TO PIN DOWN EXACT PLACEMENT AND WILL LET DAY CREW
RE-EVALUATE.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, Jun 21, 3:02 PM CDT, 14 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
302 PM CDT THU JUN 21 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-222015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
302 PM CDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING WEST OF THE MISSISSIPPI RIVER AND NORTH OF A LINE FROM
FAIRFIELD IOWA TO MOLINE ILLINOIS...AND A SLIGHT RISK OF SEVERE
WEATHER ELSEWHERE IN THE FORECAST AREA. SEVERAL FRONTAL BOUNDARIES
ARE INTERACTING THIS AFTERNOON IN PARTS OF IOWA...EXTENDING INTO
MINNESOTA AND WISCONSIN. DAYTIME HEATING HAS ALSO ALLOWED
INSTABILITY TO BUILD IN CENTRAL AND EASTERN IOWA. THUNDERSTORMS
ARE EXPECTED TO DEVELOP NEAR THE HIGHWAY 20 TO HIGHWAY 30
CORRIDOR THIS AFTERNOON AND MOVE SOUTHEAST ACROSS THE AREA. THE
BIGGEST THREAT WITH THUNDERSTORMS IN THE AFTERNOON AND EARLY
EVENING WILL BE FROM LARGE HAIL UP TO 2 INCHES IN DIAMETER AND
DAMAGING WINDS. LATER TONIGHT...A LARGER COMPLEX OF THUNDERSTORMS
IS ALSO EXPECTED TO MOVE ACROSS THE AREA. THE MAIN THREAT WITH
THIS THUNDERSTORM COMPLEX WILL BE FROM DAMAGING WINDS UP TO 70
MPH...WITH SEVERE HAIL ALSO A POSSIBILITY. LOCALLY HEAVY RAIN IS
ALSO A POSSIBILITY WITH ALL THUNDERSTORMS THROUGH THE OVERNIGHT
HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY AFTERNOON
AND EVENING INTO THE OVERNIGHT HOURS. THUNDERSTORMS ARE AGAIN
EXPECTED TO DEVELOP NEAR LINGERING FRONTAL BOUNDARIES FRIDAY
AFTERNOON AND NIGHT. ALTHOUGH THERE WILL BE A CHANCE FOR SOME OF
THESE STORMS TO BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL
ESPECIALLY SOUTH OF INTERSTATE 80... THE MAIN THREAT WILL BE
TRANSITIONING TO VERY HEAVY RAINFALL. DEPENDING ON WHERE AND HOW
MUCH RAINFALL OCCURS THURSDAY AND THURSDAY NIGHT...SEVERAL MORE
BOUTS OF HEAVY RAIN PRODUCING THUNDERSTORMS FRIDAY INTO SATURDAY
MORNING MAY EVENTUALLY LEAD TO FLASH FLOODING AND RIVER FLOODING.
CURRENT INDICATIONS SUGGEST THAT AN ADDITIONAL 2 TO 4 INCHES OF
RAINFALL...WITH LOCALLY HIGHER AMOUNTS...MAY OCCUR IN PORTIONS OF
THE AREA FROM FRIDAY THROUGH SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND
TONIGHT...PARTICULARLY NORTH OF A LINE FROM FAIRFIELD IOWA TO
GALESBURG ILLINOIS.

MAYES

In the hours before

Local storm report, Jun 22, 3:38 AM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
338 AM CDT FRI JUN 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 AM     HEAVY RAIN       MACOMB                  40.47N 90.68W
06/22/2007  E0.00 INCH       MCDONOUGH          IL   LAW ENFORCEMENT

            WATER PONDING ON SOME STREETS.

&&
Local storm report, Jun 22, 4:25 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
425 AM CDT FRI JUN 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 AM     HAIL             CEDAR RAPIDS            41.97N 91.67W
06/22/2007  M0.25 INCH       LINN               IA   TRAINED SPOTTER

0423 AM     HEAVY RAIN       CEDAR RAPIDS            41.97N 91.67W
06/22/2007  E0.00 INCH       LINN               IA   TRAINED SPOTTER

            EXTREMELY HEAVY RAIN.

&&
Local storm report, Jun 22, 4:28 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
428 AM CDT FRI JUN 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HEAVY RAIN       3 E CEDAR RAPIDS        41.97N 91.61W
06/22/2007  E1.50 INCH       LINN               IA   TRAINED SPOTTER

            SPOTTER ESTIMATED BETWEEN 1 AND 1.5 INCH RAINFALL DURING
            THE PAST HOUR.

&&

MIKEZ
Local storm report, Jun 22, 4:30 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
430 AM CDT FRI JUN 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 AM     HEAVY RAIN       CEDAR RAPIDS            41.97N 91.67W
06/22/2007  M2.00 INCH       LINN               IA   TRAINED SPOTTER

            2 INCHES OF RAIN SINCE 3 AM.

&&
Special weather statement, Jun 22, 4:33 AM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
433 AM CDT FRI JUN 22 2007

IAZ089-ILZ025-026-034-035-221145-
DES MOINES-HENDERSON-WARREN-HANCOCK-MCDONOUGH-
INCLUDING THE CITIES OF...BURLINGTON...OQUAWKA...MONMOUTH...
CARTHAGE...MACOMB
433 AM CDT FRI JUN 22 2007

...HEAVY RAIN...

THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ACROSS PARTS OF
SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS THROUGH 7 AM. RAINFALL
AMOUNTS OF AN INCH IN 30 MINUTES OR LESS IS LIKELY. PONDING OF
WATER...ESPECIALLY IN URBAN AREAS...IS LIKELY ON SOME ROADS.

IN RURAL AREAS...CEDAR...HARPE...BAPTIST...SPRING...AND ROCK
CREEKS IN MCDONOUGH AND HANCOCK COUNTIES ARE EXPECTED TO APPROACH
BANK FULL. SIGNIFICANT RISES ON THE LA MOINE RIVER AND EAST FORK
OF THE LA MOINE RIVER IS EXPECTED. MOTORISTS TRAVELING ON ROADS
CROSSING THESE CREEKS SHOULD EXERCISE CAUTION AND BE ON THE
LOOKOUT FOR WATER PONDING IN LOW AREAS.

IAZ051-052-063>065-067-078-ILZ024-221145-
BENTON-LINN-IOWA-JOHNSON-CEDAR-MUSCATINE-LOUISA-MERCER-
INCLUDING THE CITIES OF...VINTON...CEDAR RAPIDS...MARENGO...
IOWA CITY...TIPTON...MUSCATINE...WAPELLO...ALEDO
433 AM CDT FRI JUN 22 2007

...HEAVY RAIN...

THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ACROSS PARTS OF EAST
CENTRAL IOWA AND NORTHWEST ILLINOIS THROUGH 7 AM. RAINFALL
AMOUNTS OF AN INCH IN 30 MINUTES OR LESS IS LIKELY. PONDING OF
WATER...ESPECIALLY IN URBAN AREAS...IS LIKELY ON SOME ROADS.

INDIAN...PECHMAN...SYNDER...CLEAR...RAPIDS...RICHEY...AND PIKE
CREEKS IN LINN...JOHNSON...AND MUSCATINE COUNTIES ARE EXPECTED TO
APPROACH BANK FULL.
Local storm report, Jun 22, 5:25 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
525 AM CDT FRI JUN 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 AM     HEAVY RAIN       1 N TIFFIN              41.71N 91.69W
06/22/2007  E0.00 INCH       JOHNSON            IA   TRAINED SPOTTER

            SPOTTER REPORTED MANY STRETS UNDER WATER.

&&

MIKEZ

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:23 PM CDTSevere Thunderstorm WarningDVNCedar, Johnson67 min
Jun 21, 7:38 PM CDTSevere Thunderstorm WarningDVNJohnson, Louisa, Muscatine, Washington52 min
Jun 21, 8:07 PM CDTSevere Thunderstorm WarningDVNScott38 min
Jun 21, 8:22 PM CDTSevere Thunderstorm WarningDVNDes Moines23 min
Jun 22, 12:45 AM CDTSevere Thunderstorm WarningDVNDes Moines60 min
Jun 22, 1:18 AM CDTSevere Thunderstorm WarningDVNJohnson, Louisa, Muscatine27 min
Jun 22, 4:39 AM CDTFlash Flood WatchDVNBenton, Cedar, Des Moines, Henry, Iowa, Jefferson and 8 more7 hr
Jun 22, 6:52 AM CDTFlash Flood WarningDVNDes Moines, Louisa6 hr
Jun 22, 7:50 AM CDTFlash Flood WarningDVNIowa, Linn6 hr
Jun 22, 7:57 AM CDTFlash Flood WarningDVNMuscatine6 hr
Jun 22, 3:16 PM CDTFlash Flood WatchDVNBenton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more24 hr
Jun 22, 4:41 PM CDTFlash Flood WarningDVNBenton, Iowa9 hr
Jun 22, 6:24 PM CDTFlash Flood WarningDVNJohnson8 hr
Jun 22, 6:57 PM CDTFlash Flood WarningDVNDes Moines9 hr
Jun 22, 6:57 PM CDTSevere Thunderstorm WarningDVNHenry, Lee63 min

Nearby

Flash Flood Warnings in Iowa, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.